Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 6, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Apr 18, 2002, 4:45 PM CDT for Green County, Rock County, Wisconsin. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2002, 4:45 PM CDT (21:45 UTC)
- Expired
- Apr 18, 2002, 5:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
Counties Green County, WI, Rock County, WI
The radar
The Milwaukee radar (KMKX), 77 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 2:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1362 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 1306 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMKX 182145 SVRMKE WIC045-105-182245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 445 PM CDT THU APR 18 2002 THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREEN COUNTY IN SOUTH CENTRAL WISCONSIN ROCK COUNTY IN SOUTH CENTRAL WISCONSIN * UNTIL 545 PM CDT * AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 18 MILES SOUTHWEST OF ORFORDVILLE...OR ABOUT 13 MILES NORTHEAST OF FREEPORT...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ORFORDVILLE AT 505 PM CDT. BELOIT AT 515 PM CDT. JANESVILLE AT 520 PM CDT. CLINTON AT 525 PM CDT. HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4248 8966 4232 8955 4256 8879 4283 8879 HENTZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 11:20 AM CDT, 5 hours 25 minutes earlier.
Area forecast discussion, Apr 18, 11:20 AM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1120 AM CDT THU APR 18 2002 FORECAST FOCUS IS ON SEVERE POTENTIAL THIS AFTERNOON AHEAD OF APPROACHING CDFNT. LINE OF DEVELOPING THUNDERSTORMS JUST AHEAD OF NOSE OF LOW LEVEL JET. SOUNDINGS SHOW LOW LEVEL CAP IN PLACE AT THIS MOMENT...BUT FORECAST SOUNDINGS SHOW CAP TO RAPIDLY DISSIPATE...SO THIS LINE MAY RAPIDLY INTENSIFY OVER SOUTHCENTRAL WI EARLY THIS AFTERNOON. CAPES RISE TO OVER 2000 J/KG. FLOW IS RATHER UNIDIRECTIONAL NOW...BUT ANY LAKE BREEZE FRONT WOULD PRODUCE MODERATE HELICITIES...AND EHI VALUES TO NEAR 3...SO BOUNDAIES WILL NEED TO BE WATCHED CLOSELY. DEW POINTS ALREADY IN LOWER 60S...WITH MID 60S ALREADY OVER N IL. MAIN COLD FRONT DOES NOT COME THROUGH SE WI UNTIL AFTER MIDNIGHT...AND MODELS SHOW WEAK MID LEVEL TROUGH THAT MAY PRODUCE ANOTHER LINE OF THUNDERSTORMS THIS EVENING. VERY COOL HIGH PRESSURE BUILDS OVER CWA AFTER EXIT OF CDFNT. QUITE A CHG AFTER RECENT RECORD HEAT. .MKX...NONE. HENTZ
In the hours before
Special weather statement, Apr 18, 11:42 AM CDT, 5 hours 3 minutes before
WIZ046-047-051-052-056>060-062>072-181930- SPECIAL WEATHER STATEMENT...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1142 AM CDT THU APR 18 2002 ...HAZARDOUS WEATHER OUTLOOK FOR EMERGENCY PLANNERS... ...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN... THREAT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. DISCUSSION...A STRONG FLOW OF WARM MOIST AIR IN THE MIDDLE AND LOWER LEVELS OF THE ATMOSPHERE...WILL INCREASE INSTABILITY OVER SOUTHERN WISCONSIN FROM WEST TO EAST THIS AFTERNOON. AN APPROACHING COLD FRONT WILL INCREASE LOW LEVEL CONVERGENCE...HELPING TO TRIGGER THUNDERSTORMS THIS AFTERNOON AND EVENING. FORECAST ENVIRONMENTAL FACTORS INDICATE LINES OF THUNDERSTORMS WITH HIGH WINDS AND LARGE HAIL...WITH ISOLATED TORNADOES POSSIBLE THIS AFTERNOON AND EVENING. OUTLOOK FOR FRIDAY...SCATTERED SHOWERS ARE EXPECTED AFTER THE COLD FRONT PASSES THROUGH SOUTHERN WISCONSIN OVERNIGHT...WITH NO SEVERE THUNDERSTORMS. SPOTTER ACTIVATION... STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/MKX REM
Special weather statement, Apr 18, 3:26 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 326 PM CDT THU APR 18 2002 WIZ046-047-051-052-057>060-063>066-068>072-190000- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-JEFFERSON-KENOSHA- MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SHEBOYGAN-WALWORTH- WASHINGTON-WAUKESHA- 326 PM CDT THU APR 18 2002 ...TORNADO WATCH NUMBER 110 IN EFFECT FOR ALL OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN UNTIL 8 PM CDT... AT 310 PM CDT...A LINE OF SEVERE THUNDERSTORMS EXTENDED FROM RICHLAND CENTER...TO LONE ROCK TO LINDEN TO BELMONT AND BENTON. THESE STORMS HAVE A HISTORY OF SEVERE WEATHER. THE STORMS ARE MOVING NORTHEAST AT 35 MPH AND WILL AFFECT THE REMAINDER OF SOUTH CENTRAL WISCONSIN BY 500 PM CDT AND SOUTHEAST WISCONSIN AFTER 7 PM CDT. PERSONS IN THESE AREAS SHOULD REMAIN VIGILANT AND BE PREPARED TO MOVE TO STURDY SHELTER IF THREATENING WEATHER APPROACHES. GD
Local storm report, Apr 18, 4:19 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
419 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0338 PM 1 S MINERAL PT WI .88 INCH HAIL
04/18/02 IOWA REPORTED BY EMERGENCY
MANAGEMENT.
0400 PM MERRIMAC WI 1 INCH HAIL
04/18/02 SAUK REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0409 PM PORTAGE WI 1 INCH HAIL
04/18/02 COLUMBIA REPORTED BY HAM RADIO
OPERATOR.Local storm report, Apr 18, 4:24 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
424 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0317 PM BELMONT WI 1.75 INCH HAIL
04/18/02 LAFAYETTE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0400 PM PRAIRIE DU SAC WI .88 INCH HAIL
04/18/02 SAUK REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, Apr 18, 4:30 PM CDT, 15 minutes before
WIZ046-047-051-052-058>060-064>066-069>072-192231- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 430 PM CDT THU APR 18 2002 ...TORNADO WATCH NUMBER 110 IN EFFECT UNTIL 8 PM CDT FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN... AT 430 PM CDT...A LINE OF SEVERE THUNDERSTORMS EXTENDED FROM MONTELLO TO PORTAGE...TO MOUNT HOREB...TO MONROE. THE STORMS ARE MOVING TO THE EAST AT 35 MPH AND WILL AFFECT THE REMAINDER OF SOUTH CENTRAL WISCONSIN BY 530 PM CDT. THE STORMS WILL ENTER SOUTHEAST WISCONSIN AFTER 530 PM CDT. THESE STORMS HAVE HAD A HISTORY OF PRODUCING DAMAGING LARGE HAIL. GD
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 7:17 AM CDT | Severe Thunderstorm Warning | MKX | Fond du Lac, Sheboygan | 58 min |
| Apr 18, 7:25 AM CDT | Special Marine Warning | MKX | 65 min | |
| Apr 18, 7:25 AM CDT | Special Marine Warning | MKX | 65 min | |
| Apr 18, 2:48 PM CDT | Severe Thunderstorm Warning | MKX | Iowa, Lafayette, Sauk | 57 min |
| Apr 18, 3:07 PM CDT | Tornado Warning | MKX | Lafayette | 23 min |
| Apr 18, 3:21 PM CDT | Special Marine Warning | MKX | 24 min | |
| Apr 18, 3:21 PM CDT | Special Marine Warning | MKX | 24 min | |
| Apr 18, 3:29 PM CDT | Tornado Warning | MKX | Lafayette | 31 min |
| Apr 18, 3:31 PM CDT | Tornado Warning | MKX | Lafayette | 29 min |
| Apr 18, 3:44 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dane, Iowa, Sauk | 61 min |
| Apr 18, 3:57 PM CDT | Tornado Warning | MKX | Green, Lafayette | 33 min |
| Apr 18, 4:03 PM CDT | Tornado Warning | MKX | Columbia, Sauk | 27 min |
| Apr 18, 4:31 PM CDT | Tornado Warning | MKX | Columbia, Sauk | 29 min |
| Apr 18, 4:56 PM CDT | Tornado Warning | MKX | Rock | 49 min |
| Apr 18, 4:59 PM CDT | Severe Thunderstorm Warning | MKX | Marquette | 31 min |
| Apr 18, 5:30 PM CDT | Severe Thunderstorm Warning | MKX | Jefferson, Rock, Walworth | 60 min |
| Apr 18, 5:32 PM CDT | Severe Thunderstorm Warning | MKX | Dane | 43 min |
| Apr 18, 5:34 PM CDT | Special Marine Warning | MKX | 56 min | |
| Apr 18, 5:34 PM CDT | Special Marine Warning | MKX | 56 min | |
| Apr 18, 5:34 PM CDT | Special Marine Warning | MKX | 56 min | |
| Apr 18, 6:10 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Jefferson | 35 min |
| Apr 18, 6:33 PM CDT | Special Marine Warning | MKX | 57 min | |
| Apr 18, 6:33 PM CDT | Special Marine Warning | MKX | 57 min | |
| Apr 18, 6:33 PM CDT | Special Marine Warning | MKX | 57 min | |
| Apr 18, 6:33 PM CDT | Special Marine Warning | MKX | 57 min | |
| Apr 18, 6:33 PM CDT | Special Marine Warning | MKX | 57 min | |
| Apr 18, 6:33 PM CDT | Special Marine Warning | MKX | 57 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.